Alabama, 2009Damaging Wind in Alabama, July 9, 2009
July 9, 2009 · NWS TAE · 1 event in 1 county or zone
Thunderstorm winds on the 9th caused minor damage to a billboard in Ozark.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds on the 9th caused minor damage to a billboard in Ozark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 1:05 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 9, 1:05 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT THU JUL 9 2009
.SYNOPSIS...SURFACE FEATURES THIS AFTERNOON INCLUDE A SURFACE
BOUNDARY COMING ASHORE NEAR JAX AND EXTENDING WEST ALONG THE 70F
DEWPOINT ISOLINE. WINDS ARE MAINLY NORTHERLY ACROSS MUCH OF THE
CWA...BUT SOUTHWEST ALONG THE COAST. SO THE FRONTAL BOUNDARY APPEARS
TO BE JUST SOUTH OF TLH WHERE FRESH CONVECTION IS BEGINNING TO FIRE
UP. THE EAST-WEST ATLANTIC RIDGE IS LOCATED ACROSS SOUTH FLORIDA...
THEN EXTENDING WESTWARD INTO THE WESTERN GULF OF MEXICO. LARGE AREA
OF CONVECTION CONTINUES TO DEVELOP COMING ASHORE NEAR JAX AND EXTENDS
WESTWARD INTO OUR AREA. A SECOND MASS OF CONVECTION BEGINS IN
CENTRAL FLORIDA AND EXTENDS WESTWARD TO JUST SOUTH OF LOUISIANA.
TEMPS ACROSS THE CWA AT 18Z RANGED FROM THE MID 80S TO LOWER 90S.
DEWPOINTS WERE MOSTLY IN THE 70S.
ALOFT...SHORT WAVE TROUGH AXIS APPEARS TO BE RIGHT OVER US OR JUST
EAST OF US. UPPER HIGH IS SITUATED OVER WEST TEXAS. COUPLE OF DYING
MCS'S COMING DOWN THE FRONT SIDE OF RIDGE. A TUTT APPEARS TO BE
MOVING WEST IN THE SOUTHEASTERN BAHAMAS.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE DISTURBED PERIOD
OF WEATHER APPEARS TO BE NEAR AN END. UPPER ANTICYCLONE REMAINS
QUASI STATIONARY THROUGH THE PERIOD CENTERED OVER TEXAS. HOWEVER...
RIDGING APPEARS TO EASE THE UPPER TROF EASTWARD INTO THE ATLANTIC.
TUTT PLAYS A ROLE PROBABLY TAKING SOME OF THE SOUTHERN ENERGY OF OUR
TROUGH AS IT DRIFTS WESTWARD INTO THE BAY OF CAMPECHE DURING THE
PERIOD. SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHEAST U.S. PUSHING
ANY REMNANTS OF THE FRONTAL BOUNDARY SOUTH...DRYING US OUT WITH
NORTHERLY FLOW. ALL IN ALL...TEMPS WILL BE ON THE RISE AND POPS
WILL BE ON THE DECLINE WITH ONLY 20 PERCENT POPS ON SATURDAY AND
SUNDAY.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...WITH QUITE A FEW RECENT
DISCREPANCIES BETWEEN THE GFS AND ECMWF...DECIDED TO WAIT FOR THE NEW
00 UTC EURO RUN TO ARRIVE...AND THEN DECIDED TO WEIGHT THE EXTENDED
PACKAGE TOWARDS THE NEW ECMWF SOLUTION WHICH DIFFERS SLIGHTLY FROM
THE GFS. THEREFORE...WENT WITH WARMER AND DRIER CONDITIONS FOR SUN
THRU TUE AS THE UPPER RIDGE TO THE W TRIES TO BUILD BACK EASTWARD
TOWARDS THE SE U.S....WITH COOLER AND WETTER WEATHER RETURNING FOR
WED AND THU AS THE RIDGE RETROGRADES ONCE AGAIN...WITH YET ANOTHER
UPPER LEVEL TROF PROGGED TO SET UP OVER THE EASTERN SEABOARD.
&&
.AVIATION...EXPECTING MVFR TO LOCAL IFR CONDITIONS FOR KTLH...
KVLD...KABY THIS AFTERNOON AS STORMS ARE EXPECTED TO DEVELOP AT THESE
TERMINALS. VFR CONDITIONS ARE EXPECTED AFTER 00Z FOR ALL LOCATIONS AS
STORMS BEGIN TO CLEAR AND PUSH INTO THE GULF WATERS. FOG BECOMES A
CONCERN FOR AREAS RECEIVING THE MOST RAIN THIS AFTERNOON...THIS
INCLUDES MVFR CONDITIONS FOR KABY DURING THE EARLY MORNING HOURS AND
IFR CONDITIONS FOR KVLD BETWEEN BEFORE 13Z FRIDAY.
&&
.MARINE...WINDS WILL BE COMING AROUND TO THE NORTHWEST TONIGHT AND
CONTINUING TO WEAKEN AS HIGH PRESSURE BEGINS TO BUILD INTO THE
REGION. WINDS WILL BE MAINLY NORTHERLY TO NORTHEASTERLY AT 10-KNOTS
OR LESS THROUGH SUNDAY...AND THEN RETURNS TO A SOUTHWEST DIRECTION
AS HIGH PRESSURE DRIFTS SOUTH.
&&
.FIRE WEATHER...ALTHOUGH SLIGHTLY DRIER AIR WILL SPREAD SOUTHEAST
INTO THE REGION IN THE NEXT COUPLE OF DAYS...RELATIVE HUMIDITIES IN
THE AFTERNOON WILL REMAIN ABOVE CRITICAL LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 70 91 70 92 70 / 20 30 10 20 10
PANAMA CITY 74 91 74 92 74 / 20 20 10 20 10
DOTHAN 69 92 71 93 71 / 20 20 10 10 10
ALBANY 72 91 70 93 69 / 20 30 0 10 10
VALDOSTA 70 89 69 90 70 / 30 50 10 30 10
CROSS CITY 73 89 70 90 69 / 50 50 20 30 10
APALACHICOLA 74 89 72 89 73 / 20 20 10 20 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
SHORT TERM/MARINE...WATSON
LONG TERM...GOULD
AVIATION/FIRE WEATHER...JAMSKI/HARRIGAN
Hazardous weather outlook, Jul 9, 4:20 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 AM EDT THU JUL 9 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-101100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
620 AM EDT THU JUL 9 2009 /520 AM CDT THU JUL 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...WITH
THE BEST CHANCES FOR RAIN TO THE SOUTH AND EAST AND LOWER CHANCES
TO THE NORTH AND WEST. SOME OF THE STRONGER STORMS...MAINLY DURING
THE AFTERNOON AND EVENING HOURS...MAY PRODUCE GUSTY WINDS AND
LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE SOUTHEAST FLORIDA
BIG BEND.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE UPPER LEVEL DISTURBANCE RESPONSIBLE FOR THE SHOWERS AND
THUNDERSTORMS OVER THE REGION DURING THE PAST FEW DAYS WILL SLOWLY
HEAD EASTWARD...ALLOWING FOR GRADUALLY DECREASING RAIN CHANCES AND
INCREASING TEMPERATURES FOR THE UPCOMING WEEKEND INTO EARLY NEXT
WEEK. HOWEVER...THERE ARE SOME NEW INDICATIONS THAT A RETURN TO A
WETTER AND COOLER PATTERN COULD BE ON THE WAY FOR THE MIDDLE OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
17-GOULD
In the hours before
Special weather statement, Jul 9, 1:21 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT THU JUL 9 2009
FLZ026-027-092015-
LIBERTY-WAKULLA-
321 PM EDT THU JUL 9 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN LIBERTY AND
WAKULLA COUNTIES IN THE FLORIDA BIG BEND...
* UNTIL 415 PM EDT
AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF CRAWFORDVILLE...MOVING NORTHEAST
AT 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Special weather statement, Jul 9, 2:47 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 PM EDT THU JUL 9 2009
GAZ146-092145-
COLQUITT-
447 PM EDT THU JUL 9 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COLQUITT COUNTY IN
SOUTH CENTRAL GEORGIA...
* UNTIL 545 PM EDT
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF NORMAN PARK...OR 6 MILES EAST OF
MOULTRIE...MOVING SOUTHEAST AT 10 MPH.
PEOPLE IN EASTERN COLQUITT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Special weather statement, Jul 9, 3:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 PM EDT THU JUL 9 2009
GAZ157-158-092230-
GRADY-THOMAS-
526 PM EDT THU JUL 9 2009
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOUTHEASTERN GRADY AND
THOMAS COUNTIES IN SOUTH GEORGIA...
* UNTIL 630 PM EDT
AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THOMASVILLE TO 11
MILES SOUTH OF CAIRO...MOVING EAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Special weather statement, Jul 9, 3:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EDT THU JUL 9 2009
FLZ011-092245-
JACKSON-
442 PM CDT THU JUL 9 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JACKSON COUNTY...
* UNTIL 545 PM CDT
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF COTTONWOOD...MOVING SOUTH AT
10 MPH.
THIS STORM WILL BE NEAR...
5 MILES WEST OF MARIANNA BY 545 PM CDT.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
24-BLOCK
Thunderstorm Wind, Dale
- When
- July 9, 3:45 PM CST
- Where
- Dale County, 1.38 mi W of Ozark
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 31.444, -85.663
Half of a billboard was blown over at the intersection of Harris Road and Andrews Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 9 to 10, 2009$2.4 million · 1 in hail · 27 events
- Flash Flooding and Hail in Iowa, July 9, 2009$2.0 million · 4 in hail · 26 events
- Hail and Damaging Wind in Wyoming, July 9, 2009$101,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, July 9, 2009$50,000 · 1.75 in hail · 10 events
- Lightning Strike in North Carolina, July 9, 20095 injured · 1 event
- Hail in South Dakota, July 9, 2009$40,000 · 1 in hail · 1 event
- Flash Flood in West Virginia, July 9, 2009$20,000 · 1 event
- Hail and Damaging Wind in Wyoming, July 9, 2009$15,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Florida, July 9, 20091 injured · $1,000 · 1 in hail · 3 events
- Damaging Wind and Lightning Strike in Louisiana, July 9, 20091 injured · $2,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, July 9, 200950 kt wind · 9 events
- Flash Flooding and Hail in Minnesota, July 9, 20091.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190791.